Nebraska, 2013

Hail in Nebraska, July 7, 2013

July 7, 2013 · NWS CYS · 1 event in 1 county or zone

A late night thunderstorm produced large hail in west central Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late night thunderstorm produced large hail in west central Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 11:09 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 6, 11:09 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1209 AM MDT SUN JUL 7 2013

.UPDATE...
ISSUED AT 938 PM MDT SAT JUL 6 2013

CONVECTIVE COVERAGE REMAINS LIMITED ACROSS MUCH OF THE AREA
THIS EVE. RECENT RADAR IMAGERY SHOWS THE BULK OF SHOWER AND
TSTM ACTIVITY OVER OUR NORTHERN ZONES...IN THE VICINITY OF
A WEAK COOL FRONT. ADDITIONAL DEVELOPMENT IS POSSIBLE LATER
THIS EVE OR OVERNIGHT AS A MIDLVL DISTURBANCE OVER EASTERN
UT TRACKS NORTHEAST ACROSS THE CWA. HIGH RES MODELS STILL
SHOW QUITE A BIT OF ACTIVITY ALONG THE I80 CORRIDOR BETWEEN
CYS AND SNY...BUT CONVECTION HAS FAILED TO INITIATE AS OF
03Z. ALTHOUGH LLVL MOISTURE WILL INCREASE AS NORTHEASTERLY
SFC FLOW DEVELOPS BEHIND THE AFOREMENTIONED FRONT...HOPES
ARE NOT HIGH THAT WIDESPREAD PCPN WILL DEVELOP IN THESE
AREAS AS THE BEST DYNAMICS SHOULD GO TO THE NORTH. HAVE
MADE FAIRLY MINOR CHANGES TO THE GRIDS TONIGHT. ADJUSTED
POPS AND SKY COVER TO BETTER REFLECT CURRENT CONDITIONS...
AND INCREASED MIN TEMPS A FEW DEGREES WITH CLOUD COVER AND
HIGHER SFC DEW POINTS. HIGHEST POPS WERE RESTRICTED TO OUR
WESTERN AND NORTHERN ZONES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 200 PM MDT SAT JUL 6 2013

CONVECTION BEGINNING TO DEVELOP CURRENTLY THOUGH SOMEWHAT HINDERED
BY SFC NWLY FLOW AND MODEST INSTABILITY. STILL EXPECT SOME UPTICK
IN CONVECTION FOR THE REST OF THE AFTERNOON BEFORE GRADUALLY
WANING THIS EVENING WITH LOSS OF HEATING.

NO BIG CHANGES SEEN SUNDAY THROUGH MONDAY AS THE CWA WILL BE UNDER
A GENERALLY WESTERLY FLOW ALOFT ON NORTH SIDE OF UPPER RIDGE
CENTERED OVER ROUGHLY NEW MEXICO. WEAK IMPULSES RIDING ACROSS THE
REGION WILL CONTINUE TO INTERACT WITH SOME INSTABILITY TO PRODUCE
WDLY SCTD MAINLY LATE DAY CONVECTION. A BIT BETTER MOISTURE
TRANSPORT ACROSS THE PLAINS COULD ALLOW FOR SOME STRONG STORMS
OVER THE NORTHEAST PART OF THE PANHANDLE...DEPENDING HOW FAR WEST
THIS BETTER MOISTURE AND RESULTANT INSTABILITY IS ADVECTED.
OTHERWISE TYPICAL VERY WARM TEMPERATURES OF JULY WILL CONTINUE
ACROSS THE CWA.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 200 PM MDT SAT JUL 6 2013

MAIN FORECAST CONCERN WILL BE CONTINUED INFLUENCE OF SUBTROPICAL
RIDGE OVER FOUR CORNERS. ON TUE BOTH ECMWF AND GFS SHOW HEIGHTS
BUILDING INTO WY WITH NW UPPER FLOW AND RIDGE AXIS SHIFTED OVER
INTERMOUNTAIN WEST. THIS KEEPS SUBTROP MOISTURE PLUME ROTATING
OVER WY WITH AFTN CONVECTION INITIATING OFF ELEVATED TERRAIN.
A WEAK COLD FRONT WILL ALSO SHIFT SOUTH ON TUE AFTN AND NEARLY
STATIONARY ACROSS LARAMIE RANGE WED. MAIN MOISTURE AXIS WILL SHIFT
INTO NE PANHANDLE AS UPPER RIDGE AXIS WEST SHARPENS AND DRIER FLOW
FILTERS INTO AREAS WEST OF LARAMIE RANGE. MAIN INSTABILITY AXIS
WITH SE SFC FLOW WILL KEEP MAIN TSTM THREAT ON WED FROM CYS EAST
INTO NE PANHANDLE. BY THU THE UPPER RIDGE AXIS SHIFTS EAST AND
CENTERED OVER WY WITH MAIN AREA OF SUBSIDENCE AND LIMITED CHC
FOR AFTN CONVECTION. BY LATE THU INTO FRIDAY THE UPPER RIDGE
SHIFTS EAST WITH RETURN TO SW FLOW ALOFT AND EMBEDDED WEAK
SHORTWAVES. MAIN AREA OF MOISTURE PLUME APPEARS TO BE DISPLACED
FARTHER SOUTHEAST FRI AND SAT...BUT ISOLD AFTN CONVECTION
ALONG HIGHER TERRAIN POSSIBLE. TEMPS THROUGH THE PERIOD WILL
REMAIN 5-10 DEGS ABOVE NORMAL WITH +20C THERMAL RIDGE AXIS AT
700MB OVER THE AREA ON THU. SLA

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1201 AM MDT SUN JUL 7 2013

VFR CONDITIONS THROUGH THE TAF PERIOD. ISOLATED SHOWERS AND
THUNDERSTORMS COULD AFFECT THE TAF SITES THROUGH THE EARLY
MORNING. THERE WILL BE A BREAK IN STORM CHANCES FROM SUNDAY
MORNING THROUGH THE EARLY AFTERNOON. GOOD INSTABILITY ON SUNDAY
AFTERNOON WILL RESULT IN WIDESPREAD THUNDERSTORMS OVER THE
PLAINS...ESPECIALLY ACROSS THE PANHANDLE. WINDS WILL GENERALLY BE
LIGHT THROUGH THE PERIOD...EXCEPT AROUND STORMS.

&&

.FIRE WEATHER...ISSUED AT 200 PM MDT SAT JUL 6 2013

NO SIGNIFICANT CONCERNS ANTICIPATED THROUGH EARLY NEXT WEEK WITH
GENERALLY LIGHT WINDS AND NON-CRITICAL WEATHER CONDITIONS
OTHERWISE. SCATTERED MAINLY LATE DAY SHOWERS AND THUNDERSTORMS ARE
EXPECTED BUT RAINFALL AMOUNTS SHOULD ALLEVIATE DRY LIGHTNING
THREAT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...HAMMER
SHORT TERM...RE
LONG TERM...SLA
AVIATION...FINCH
FIRE WEATHER...RE
Hazardous weather outlook, Jul 7, 12:33 AM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
133 AM MDT SUN JUL 7 2013

WYZ101>119-080745-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
133 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF SOUTHEAST
WYOMING THROUGH THE EARLY NIGHT. BRIEF HEAVY RAIN AND GUSTY WINDS
WILL BE THE MAIN THREATS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS.
SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-054-055-080745-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
133 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST DAYS.
THERE WILL A POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-080745-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
133 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
THE NORTHERN NEBRASKA PANHANDLE. BRIEF HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS WILL BE THE MAIN THREATS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST DAYS.
THERE WILL A POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Local storm report, Jul 6, 8:51 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
951 PM MDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     8 N CHADRON             42.94N 103.00W
07/06/2013  E60 MPH          DAWES              NE   PUBLIC

&&

DDEAL
Special weather statement, Jul 6, 10:09 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 PM MDT SAT JUL 6 2013

WYZ102-108-070600-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
1109 PM MDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA AND EXTREME
NORTHEASTERN GOSHEN COUNTIES UNTIL MIDNIGHT MDT...

AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MANVILLE...OR 8 MILES WEST OF LUSK...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUSK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4282 10408 4259 10410 4266 10475 4284 10472
TIME...MOT...LOC 0509Z 276DEG 28KT 4274 10460

FINCH
Special weather statement, Jul 7, 12:06 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
106 AM MDT SUN JUL 7 2013

NEZ002-095-070745-
DAWES NE-NORTH SIOUX NE-
106 AM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND WESTERN DAWES
COUNTIES UNTIL 145 AM MDT...

AT 102 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF HARRISON...OR 37 MILES EAST OF
LUSK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT ROBINSON CAMPGROUND...
  CRAWFORD...
  FORT ROBINSON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4278 10325 4251 10323 4255 10383 4273 10384
TIME...MOT...LOC 0706Z 274DEG 20KT 4264 10370

FINCH

The radar

The Cheyenne radar (KCYS), 165 km away, was scanning. The volume nearest the first event began at 08:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
July 7, 1:10 AM MST to 1:15 AM MST
Where
Sioux County, Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -103.780

Marble to quarter size hail was reported in Agate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451456.